Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 6, NWS El Paso, TX

October 5, 2004Hudspeth County, Texas

NWS El Paso, TX issued this tornado warning at Oct 5, 2004, 6:21 PM MDT for Hudspeth County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 6:21 PM MDT (00:21 UTC)
Expired
Oct 5, 2004, 7:15 PM MDT
In force
54 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 136 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 2:55 PM MDTSevere Thunderstorm WatchSPC5 hr
Oct 5, 5:35 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEPZ 060021
TORELP
TXC229-060115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
618 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HUDSPETH COUNTY IN TEXAS

* UNTIL 715 PM MDT

* AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO 15 MILES NORTHWEST OF DELL CITY...MOVING SOUTHEAST AT 35   
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DELL CITY AT 635 PM MDT
  

GOLF BALL SIZE HAIL IS ALSO LIKELY TO OCCUR WITH THIS STORM.  

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING
FOR NEW MEXICO AND TEXAS.

LAT...LON 3199 10557 3161 10531 3159 10491 3199 10493

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 5, 12:50 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Oct 5, 12:50 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1250 PM MDT TUE OCT 5 2004

SYNOPSIS...

SOUTHEASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN
NEW MEXICO AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE WEST. AS A RESULT...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT WITH A
CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY. WEST TO NORTHWESTERLY
WINDS AND HIGH PRESSURE WILL BRING A RETURN OF MOSTLY DRY WEATHER
THURSDAY AND THROUGH THE WEEKEND.

DISCUSSION...

LOW LEVEL SOUTHEASTERLY WINDS CONTINUE TO TRANSPORT UNSEASONABLY
MOIST AIR IN THE BOUNDARY LAYER WHILE UPPER TROUGH CONTINUES TO
APPROACH FROM THE WEST. THIS PATTERN HAS BROUGHT A MOIST UNSTABLE AIR
MASS ACROSS THE REGION WITH MORNING SOUNDINGS SHOWING CAPES NEAR 2000
J/KG AND PRECIPITABLE WATER ABOUT AN INCH. IN ADDITION STRONG LOW
LEVEL VEERING WIND PROFILE ALSO INCLUDES SURFACE WIND FROM THE
SOUTHEAST AT 15 KT WITH MID LEVEL WINDS FROM THE WEST NEAR 50 KT.
THUS OVERALL ENVIRONMENT SHOULD SUPPORT STRONG UPDRAFTS/DEEP
CONVECTION WITH BOTH POTENTIAL FOR STORM ROTATION AND HAIL...STRONG
WINDS AND VERY HEAVY RAINS. IN ADDITION...WEAKNESS IN MID LEVEL FLOW
NEAR 600 MB AND STRONG LOW LEVEL VEERING SUGGESTS POTENTIAL FOR HIGH
PRECIPITATION SUPERCELLS.

DESPITE THIS LITTLE HAPPENING ACROSS CWA EARLY THIS AFTERNOON.
BELIEVE THIS IS BECAUSE AREA IS EXPERIENCING WEAK SUBSIDENCE BEHIND
SHORT WAVE WHICH BROUGHT SEVERE WEATHER EARLY THIS MORNING. BUT
EXPECT DYNAMIC FORCING WILL INCREASE LATE THIS AFTERNOON OR THIS
EVENING AS SECOND VORT CENTER MOVES INTO NEW MEXICO WITH REGION ALSO
IN LEFT FRONT QUADRANT OF UPPER SPEED AXIS MOVING ACROSS BAJA.

DRIER AIR FROM THE WEST WILL MOVE INTO THE CWA WEDNESDAY BUT PRIMARY
VORT CENTER WILL ALSO MOVE INTO NEW MEXICO WITH ASSOCIATED
DIFFERENTIAL PVA/Q-G FORCING INCREASING EVEN WHILE AIR MASS SLOWLY
DRIES. SO EXPECT ISOLATED TO SCATTERED CONVECTION AGAIN TOMORROW.
HOWEVER ONCE TROUGH MOVES TO OUR EAST...NORTHWEST FLOW AND SUBSIDENCE
BEHIND IT SHOULD DRY THINGS OUT THURSDAY AND THROUGH THE WEEKEND. WE
MAY HAVE A SLIGHT CHANCE OF RAIN EARLY NEXT WEEK AS ANOTHER STRONG
CLOSED UPPER LOW MOVES INTO THE SOUTHWESTERN UNITED STATES.

PRELIMINARY NUMBERS...

EL PASO               BB 060/083 058/080 057 52200
ALAMOGORDO            BB 054/078 054/076 054 62200
LAS CRUCES            BB 056/081 055/078 055 52200
CLOUDCROFT            BB 041/061 040/059 039 63311
TRUTH OR CONSEQUENCES BB 054/077 053/075 052 32200
SILVER CITY           BB 051/072 047/071 048 22200
DEMING                BB 056/083 055/079 053 20100
LORDSBURG             BB 058/083 053/082 052 10100
SIERRA BLANCA         BB 056/078 055/075 054 63311

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Oct 5, 6:15 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
615 AM MDT TUE OCT 5 2004

NMZ022>025-030>032-TXZ055-056-051833-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
615 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
INCREASED MOISTURE MOVED INTO THE REGION BEHIND A BACKDOOR FRONT
LAST NIGHT. THIS WILL CREATE LOW LEVEL INSTABILITY VIA A SHARP
SURFACE BOUNDARY AND LOW LEVEL CONVERGENCE THIS AFTERNOON. IN
ADDITION AN UPPER LEVEL TROUGH IS APPROACHING THE REGION FROM THE
WEST. THIS WILL ADD INSTABILITY TO THE ATMOSPHERE FROM ALOFT. THE
RESULT SHOULD BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT.  CONVECTIVE PARAMETERS AND FORECAST SHEAR
PROFILES SUGGEST THAT SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING FROM
PERIODS OF HEAVY RAIN WILL BE POSSIBLE NEAR STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE AGAIN WEDNESDAY BUT THE
MAIN FOCUS WILL BE SHIFTED EAST A BIT.  THE PRIMARY AREA AFFECTED BY
STORMS WEDNESDAY SHOULD BE FROM THE RIO GRANDE VALLEY EASTWARD.
THURSDAY THE UPPER TROUGH SHIFTS EASTWARD AND MOST OF THE AREA
SHOULD REMAIN DRY THROUGH THE END OF THE WEEK.  ANOTHER SHARP
PACIFIC TROUGH IS FORECAST TO NEAR THE REGION BY MONDAY. WITH LOW
LEVEL MOISTURE IN PLACE THE CHANCE FOR SHOWERS AND STORMS RETURN
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BIRD

In the hours before

Special weather statement, Oct 5, 3:05 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
305 PM MDT TUE OCT 5 2004

NMZ023>025-032-TXZ055-056-060200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA...
SOCORRO...SUNLAND PARK...TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
305 PM MDT TUE OCT 5 2004

...A SEVERE THUNDERSTORMS WATCH IN EFFECT UNTIL 8 PM TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORMS WATCH
FOR PORTIONS OF SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS UNTIL 8 PM.
THIS WATCH INCLUDES DONA ANA...OTERO...AND SIERRA COUNTIES IN NEW
MEXICO AND EL PASO AND HUDPETH COUNTIES IN WEST TEXAS.

THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL...WIND DAMAGE AND LOCALLY HEAVY RAINS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

ROGASH
Special weather statement, Oct 5, 3:18 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
318 PM MDT TUE OCT 5 2004

NMZ032-TXZ055-052213-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
318 PM MDT TUE OCT 5 2004

...STRONG THUNDERSTORMS IN DONA ANA COUNTY NEW MEXICO...

AT 315 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO CENTRAL
DONA ANA COUNTY NEW MEXICO. STRONGEST STORMS WERE MOVING ALONG
INTERSTATE 10 INTO THE LAS CRUCES AREA. OTHER STORMS WERE APPROACHING
RADIUM SPRINGS NEAR INTERSTATE 25.

SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS MAY OCCUR
WITH THESE STORMS. PERSONS IN THE PATH OF THE STORMS SHOULD TAKE
SHELTER. DRIVERS SHOULD EXPECT DANGEROUS CONDITIONS DUE TO LOW
VISIBILITIES AND FROM WATER OR HAIL COVERED ROADS.

ROGASH
Special weather statement, Oct 5, 6:05 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
605 PM MDT TUE OCT 5 2004

NMZ024-025-TXZ056-060304-
HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CHAPARRAL...
HOLLOMAN AFB AND SIERRA BLANCA
605 PM MDT TUE OCT 5 2004

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS UNTIL 10 PM.  THIS WATCH
INCLUDES HUDSPETH COUNTY IN TEXAS AND OTERO COUNTY IN NEW MEXICO.

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS HUDSPETH AND OTERO
COUNTIES.  THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:29 PM MDTSevere Thunderstorm WarningEPZHudspeth61 min
Oct 5, 8:23 PM MDTSevere Thunderstorm WarningEPZHudspeth37 min
Oct 5, 9:02 PM MDTSevere Thunderstorm WarningEPZHudspeth43 min
Oct 5, 9:48 PM MDTSevere Thunderstorm WarningEPZHudspeth57 min
Oct 5, 10:41 PM MDTSevere Thunderstorm WarningEPZHudspeth49 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.